Hail, Greene
- When
- March 13, 4:03 PM CST
- Where
- Greene County, 2.96 mi W of Wildwood Estates
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.115, -93.303
Pea to dime size hail occurred for about 5 minutes.
A very localized flash flood emergency occurred when an isolated thunderstorm produced 4 to 7 inches of rainfall in about 2 hours over the eastern and central portions of Springfield. The very heavy rainfall caused extreme flash flooding for the downtown Springfield area and along Jordan Creek.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A very localized flash flood emergency occurred when an isolated thunderstorm produced 4 to 7 inches of rainfall in about 2 hours over the eastern and central portions of Springfield. The very heavy rainfall caused extreme flash flooding for the downtown Springfield area and along Jordan Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 13, 1:02 PM CST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Springfield MO 202 PM CDT SUN MAR 13 2016 .SHORT TERM...(This evening through Monday) Issued at 202 PM CDT Sun Mar 13 2016 A fast moving, compact upper level area of low pressure will continue to move east across Oklahoma and northern Arkansas this afternoon into this evening. So far this afternoon, convection has been limited to elevated bands along and north of the center track of the low, though more robust surface based convection should develop east and south of the low across eastern Oklahoma and much of central Arkansas in the new few hours. With the track of the upper low remaining to our south, our only concern will be the elevated bands of convection as they move across the region later this afternoon and this evening. Steep lapse rates aloft may yield a few marginally severe hailers this evening over southern Missouri, but overall weak shear and mediocre instability will limit the severe chances. Skies are then expected to clear fairly rapidly during the pre- dawn hours on Monday as the upper low exits to the east. With recent rainfall and light winds, this will probably result in at least patchy fog development by morning. Right now, the best fog coverage looks to be over the western half of the CWA (where skies will clear first), though most of the area should get in on at least patchy fog by or shortly after sunrise Monday. For now, will indicate visibilities dropping to around 1 mile, though lower values are certainly possible, and observational trends will need to be watched through the overnight hours tonight. Monday will the yield mostly sunny skies and much warmer temperatures, with highs reaching the mid to upper 70s. South winds will be breezy, though not overly strong. .LONG TERM...(Monday Night through Sunday) Issued at 202 PM CDT Sun Mar 13 2016 Mild conditions will continue Monday night, as south winds remain breezy ahead of an approaching front. That front will sweep across the region on Tuesday, and while the post frontal airmass will be a bit cooler, highs are still expected to warm into the 70s for most. The warmest conditions will be over south central Missouri, where fropa will occur later in the day, with highs in the upper 70s. While this front will not necessarily usher in an airmass that is much cooler, it will bring much drier air into the region. Dewpoints are expected to fall quickly behind the front Tuesday, with values in the 20s and low 30s by afternoon for much of the area. Combined with increasingly gusty west to northwest winds, this will yield elevated to locally significant fire weather conditions across the region Tuesday afternoon. A Red Flag Warning may eventually be needed for parts of the area. Wednesday and Thursday will be cooler, though temperatures will still be above average. Dry conditions will continue, with afternoon RH reaching the 25 to 35 percent range each day. With steady west winds, this looks to result in continued elevated fire weather conditions both days. Another front will drop through the area later Thursday, with temperatures on Friday and Saturday falling back to seasonal averages, which are in the 50s this time of year. Another round of precipitation will be possible by Saturday. Lows over the weekend still look to flirt with the freezing mark, which could cause some issues given the state of vegetation over the region. Agricultural interests may need to keep a close eye on temp trends through the week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1257 PM CDT Sun Mar 13 2016 For the KSGF/KJLN/KBBG tafs: A fast moving upper level disturbance moving across eastern OK and AR will increase shower and thunderstorms coverage over the region early in the taf period. After 06z expect some clearing from west to east with light sfc winds. This might lead to some fog development toward 09z and maintained that possibility in all tafs. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Boxell LONG TERM...Boxell AVIATION...DSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 222 PM CDT SUN MAR 13 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141930- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 222 PM CDT SUN MAR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED LIGHTNING RISK. LIMITED FOG RISK. DISCUSSION... A FAST MOVING...INTENSE UPPER LEVEL LOW WILL MOVE EAST THROUGH EASTERN OKLAHOMA AND ARKANSAS TODAY AND TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT OUR REGION THIS AFTERNOON AND THIS EVENING. THERE WILL BE A LIMITED RISK FOR A FEW STRONG STORMS THROUGH THIS EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 60. HAIL UP TO ONE INCH IN DIAMETER AND FREQUENT LIGHTNING ARE EXPECTED WITH ISOLATED STRONGER STORMS. PATCHY FOG CAN BE EXPECTED LATE TONIGHT AS SKIES BEGIN TO CLEAR. VISIBILITY MAY DROP BELOW ONE MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PATCHY FOG WILL CONTINUE MONDAY MORNING. MUCH WARMER CONDITIONS COMBINED WITH GUSTY WINDS WILL RESULT IN ELEVATED TO LOCALLY SIGNIFICANT FIRE WEATHER CONDITIONS ON TUESDAY. ELEVATED FIRE WEATHER CONDITIONS WILL THEN CONTINUE ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) BOXELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 449 PM CDT SUN MAR 13 2016 MOZ090-095-132215- CHRISTIAN MO-GREENE MO- 449 PM CDT SUN MAR 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND SOUTH CENTRAL GREENE COUNTIES UNTIL 515 PM CDT... AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NIXA...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... SPRINGFIELD... NIXA... REPUBLIC... BATTLEFIELD... BROOKLINE... GALLOWAY... THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 70 AND 72. LAT...LON 3700 9331 3703 9344 3723 9343 3722 9319 TIME...MOT...LOC 2149Z 192DEG 17KT 3706 9337 RUNNELS
The Springfield radar (KSGF), 16 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
3 flash flood, 2 hail, 2 heavy rain. Local standard time, as filed.
Pea to dime size hail occurred for about 5 minutes.
Quarter size hail was reported at Weaver and Scenic Road.
There were numerous water rescues and stalled out vehicles due to flash flooding over the central and eastern portions of Springfield. Numerous streets were flooded and impassable. The Springfield Fire Department and the swift water rescue team performed approximately 50 water rescues in central and eastern Springfield at a total cost of just over $11,000 to the department in staff time and equipment costs. At least a dozen homes and businesses experienced flash flooding or flood damage near the downtown area and along Jordan Creek. The intersection of Chestnut Expressway and U.S. 65 saw the highest rainfall amount in the city limits at 6.42 inches in about 2 hours. This storm report will include the entire estimate of damage for this flash flood event including damages to buildings, cars, and infrastructure.
Two feet of water was over the 2900 Block of University Street.
In about two hours, 4.72 inches of rainfall was measured by a rain gauge with the Springfield rainfall network.
In about two hours, 4.53 inches of rainfall was measured at Shady Dell Elementary.
Farm Road 156 was flooded near Wilson's Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617552, 617553, 617536, 617549, 617554, 617555, 617551.